Wisconsin, 2002

Winter Storm in Wisconsin, February 20 to 21, 2002

February 20 to 21, 2002 · NWS GRB · 12 events in 12 counties and zones

Low pressure moved from northern Iowa into southern Wisconsin. The strong winds and heavy, wet snow associated with this weather system downed numerous trees and power lines, especially across northern Wisconsin.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Low pressure moved from northern Iowa into southern Wisconsin. The strong winds and heavy, wet snow associated with this weather system downed numerous trees and power lines, especially across northern Wisconsin. The storm interrupted electrical service to 10,000 to 15,000 customers, mainly around Rhinelander (Oneida co.), Minocqua (Oneida co.) and Eagle River (Vilas co.). The greatest snowfall totals were 14.7 inches at Presque Isle (Vilas co.), 11.0 inches at Eagle River (Vilas co.) and 10.5 inches at Lake Tomahawk (Oneida co.).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Feb 19, 10:00 PM CST, 2 hours earlier.

Area forecast discussion, Feb 19, 10:00 PM CST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
1000 PM CST TUE FEB 19 2002

IT HAS BECOME APPARENT SYSTEM WL CONSOLIDATE WITH NRN LOW BASICALLY
DEEPENING INTO THE MAIN SYSTEM. THE THREAT OF SIG SNOW OVER E-C WAS
BASED ON SRN SYSTEM DEEPING NEWD AND BECOMING THE MAIN SYSTEM. SNOW
THREAT IN E-C WL NOT AS GREAT AS EARLIER FCST INDICATED...SO BACKED DOWN
ON SNOW AMNTS A BIT. ALSO ADDED RESOLUTION TO THE REST OF MY FCST AREA
NOT UPDATED WHEN I SENT OUT THE WARNING/ADVISORIES EARLIER. LATEST
SPOTTER REPORTS FROM N-C/NE WI FIT NICELY WITH FCST ADJUSTEMENTS. NO
CHANGES MADE TO THE WARNING/ADVISORY AREA.

LATEST SET OF UPDATED ZONES WL BE OUT SHORTLY.

.GRB...WINTER STORM WARNING TONIGHT INTO WEDNESDAY NIGHT
       WIZ005-010>012-

       WINTER WEATHER ADVISORY LATE TONIGHT INTO WEDNESDAY NIGHT
       WIZ013-018-019-

SKOWRONSKI
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Feb 19, 4:00 PM CST, 8 hours before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-200400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
400 PM CST TUE FEB 19 2002

...SIGNIFICANT SNOW POSSIBLE IN PARTS OF NORTH CENTRAL AND NORTHEAST
WISCONSIN WEDNESDAY AND WEDNESDAY NIGHT...

LOW PRESSURE IN THE SOUTHERN PLAINS WILL MOVE NORTHEAST TOWARDS THE
GREAT LAKES AREA TONIGHT. MOST OF THE PRECIPITATION WILL BE IN THE FORM
OF RAIN TONIGHT AS WARM AIR REMAINS OVER MUCH OF WISCONSIN. THE LOW WILL
MOVE INTO NORTHERN ILLINOIS EARLY WEDNESDAY MORNING...BRINGING IN COOLER
AIR TO PARTS OF NORTH CENTRAL WISCONSIN. THIS COOLER AIR WILL CHANGE THE
RAIN OVER THE SNOW DURING THE MORNING HOURS OVER THIS AREA. CENTRAL AND
PARTS OF NORTHEAST WISCONSIN CAN EXPECT THE CHANGEOVER DURING THE
AFTERNOON HOURS...WITH EAST CENTRAL WISCONSIN CHANGING OVER WEDNESDAY
EVENING.

TWO TO FIVE INCHES OF SNOW IS EXPECTED OVER NORTH CENTRAL AND NORTHEAST
WISCONSIN. THE HEAVIEST SNOW IS EXPECTED WEDNESDAY AFTERNOON AND EVENING
OVER NORTH CENTRAL WISCONSIN WITH THE SNOW DIMINISHING WEDNESDAY NIGHT.
NORTHEAST WISCONSIN WILL SEE THE HEAVIEST SNOW WEDNESDAY EVENING AND
NIGHT WITH THE SNOW DIMINISHING EARLY THURSDAY MORNING. ONLY ONE TO
THREE INCHES OF WET SLUSHY SNOW IS EXPECTED OVER CENTRAL AND EAST
CENTRAL WISCONSIN.

THE NATIONAL WEATHER SERVICE WILL CONTINUE TO FOLLOW THIS WINTER STORM
AND MAY ISSUE WATCHES...WARNINGS OR ADVISORIES AS NEEDED. IF YOU HAVE
TRAVEL PLANS WEDNESDAY AFTERNOON AND WEDNESDAY NIGHT...MAKE SURE YOU
LISTEN FOR THE LATEST WEATHER FORECASTS BEFORE LEAVING FOR YOUR
DESTINATION.

KURIMSKI
WWW.CRH.NOAA.GOV/GRB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 winter storm. Local standard time, as filed.

Winter Storm, Vilas

When
February 20, 12:00 AM CST to February 21, 12:00 AM CST
Where
Vilas forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
46.053, -89.515 (the zone’s center; the record gives no point)

Winter Storm, Oneida

When
February 20, 12:00 AM CST to February 21, 12:00 AM CST
Where
Oneida forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
45.706, -89.522 (the zone’s center; the record gives no point)

Winter Storm, Forest

When
February 20, 12:00 AM CST to February 21, 12:00 AM CST
Where
Forest forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
45.667, -88.770 (the zone’s center; the record gives no point)

Winter Storm, Florence

When
February 20, 12:00 AM CST to February 21, 12:00 AM CST
Where
Florence forecast zone
Reported by
GENERAL PUBLIC
Coordinates
45.848, -88.398 (the zone’s center; the record gives no point)

Winter Storm, Marinette

When
February 20, 12:00 AM CST to February 21, 12:00 AM CST
Where
Marinette forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
45.351, -88.002 (the zone’s center; the record gives no point)

Winter Storm, Lincoln

When
February 20, 12:00 AM CST to February 21, 12:00 AM CST
Where
Lincoln forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
45.338, -89.735 (the zone’s center; the record gives no point)

Winter Storm, Langlade

When
February 20, 12:00 AM CST to February 21, 12:00 AM CST
Where
Langlade forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
45.262, -89.072 (the zone’s center; the record gives no point)

Winter Storm, Marathon

When
February 20, 12:00 AM CST to February 21, 12:00 AM CST
Where
Marathon forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.898, -89.759 (the zone’s center; the record gives no point)

Winter Storm, Wood

When
February 20, 12:00 AM CST to February 21, 12:00 AM CST
Where
Wood forecast zone
Reported by
AMATEUR RADIO
Coordinates
44.455, -90.042 (the zone’s center; the record gives no point)

Winter Storm, Portage

When
February 20, 12:00 AM CST to February 21, 12:00 AM CST
Where
Portage forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.476, -89.501 (the zone’s center; the record gives no point)

Winter Storm, Waupaca

When
February 20, 12:00 AM CST to February 21, 12:00 AM CST
Where
Waupaca forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.470, -88.965 (the zone’s center; the record gives no point)

Winter Storm, Outagamie

When
February 20, 12:00 AM CST to February 21, 12:00 AM CST
Where
Outagamie forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.416, -88.465 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2002Every state in 2002This day in weather historyWarnings in Wisconsin, February 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5282340, 5282341, 5282342, 5282343, 5282344, 5282345, 5282346, 5282347, 5282348, 5282349, 5282350, 5282351.